You can overdose on lean. In fact, the person widely credited with creating or popularizing the drink may have died from too much of the substance.
Signs & Symptoms of Lean Overdose
Multiple forms of lean exist. And since the beverage is homemade, the proportions can differ greatly. Signs and symptoms of overdose can vary, but they often include similar symptoms.
A lean overdose can involve the following symptoms:
- Very slow breathing
- Very slow heartbeat
Codeine and alcohol are central nervous system (CNS) depressants. These ingredients are responsible for the coma-like state people experience when they drink lean.
High alcohol doses can lead to vomiting. The body works hard to remove this ingredient, especially when you’ve used too much. But the gag reflex is inhibited with high alcohol levels. People can choke on vomit during an alcohol intoxication episode.
Promethazine is made to ease vomiting symptoms, but very high doses can lead to hallucinations and seizures. Unusual psychiatric symptoms are common with promethazine overdoses. They can be fatal, especially if seizures develop.
The Risks of Mixing Lean & Other Substances
Lean is a combination medication, so it’s already very complex and potentially toxic. However, researchers say people who abuse lean often mix in other substances.
Lean isn’t safe to combine with other drugs, including the following:
- Alcohol: Since lean already contains alcohol, adding in more can lead to even more central nervous system depression.
- Cocaine; Your heart works hard with each cocaine dose. Combining it with lean can put intense stress on your cardiovascular system, leading to heart attacks and strokes.
- Marijuana: Pot is a hallucinogenic drug, just like promethazine. Adding it to lean can cause intense disassociation.
- Painkillers: Vicodin, OxyContin, and other opioids are central nervous system depressants, just like codeine. An overdose is more likely when they’re mixed with lean.
Since lean is typically used in party situations, it’s easy to mix and match substances. You’re much more likely to take unknown substances in this atmosphere too.
Some people have no idea that combining their drink with other substances can lead to life-threatening overdoses. The more substances taken, the more complicated it is to treat an overdose.
How to Treat Lean Overdose
Since lean is a combination drug, and all of its ingredients can lead to an overdose, treatment approaches can vary. All of them could help you to survive.
Codeine overdoses respond to drugs like Narcan (naloxone). This medication can immediately reverse the effects of an opioid overdose if it’s given in time. If you regularly use Lean, you should have Narcan on hand.
Prescription medications like buprenorphine and methadone can correct chemical imbalances caused by opioid addiction. Using them can help you to avoid relapsing to lean. Since you won’t experience opioid withdrawal symptoms or cravings intensely, you can focus on the work you’re doing in therapy to build a better life without substance misuse.
Alcohol overdoses respond to fluid therapy, anti-nausea medications, and time. A combination of medications and therapeutic approaches can help you to get and stay sober for a lifetime.
Promethazine responds to charcoal therapy. If you take in too much, medications can help you process the excess and feel better.
What to Do for a Lean Overdose
If you think someone has overdosed on lean, call 911. This is a medical emergency. Tell the operator what happened and where you are. Follow instructions and stay with the person until help arrives.
If you have Narcan (naloxone) on hand, deliver a dose. It won’t cause harm, even if the person hasn’t used too much codeine. And it could reverse an opioid overdose immediately.
Preventing Lean Overdose
Lean is never safe, even in small doses. The best way to avoid a medical emergency caused by lean is to avoid drinking the substance.
If you’re heading to a party, bring your own drink in a cup you can screw closed. Never accept any substances from others. And never leave your cup unattended, ensuring no one can fill it with something you don’t want to ingest.
If you’ve gotten hooked on lean, talk to a treatment professional. A treatment program that combines medications and therapy can help you change your chemistry, your thought patterns, and your life.
- Resurgence in abuse of purple drank. National Drug Intelligence Center. Published February 15, 2011. Accessed August 26, 2023.
- Agnich L, Stogner J, Miller B, Marcum C. Purple drank prevalence and characteristics of misusers of codeine cough syrup mixtures. Addictive Behaviors. 2013;38(9):2445-2449.
- Page C, Duffell S, Whyte I, Isbister G. Promethazine overdose: Clinical effects, predicting delirium and the effect of charcoal. QJM: An International Journal of Medicine. 2009;102(2):123-131.
- Naloxone for opioid overdose: Life-saving science. National Institute on Drug Abuse website. Published March 30, 2017 Accessed August 26, 2023.
- Juurlink, D. N. (2016) Activated charcoal for acute overdose: a reappraisal. Br J Clin Pharmacol, 81: 482–487. doi: 10.1111/bcp.12793